Tacrine is an oral acetylcholinesterase inhibitor previously used for therapy of Alzheimer disease. Tacrine therapy is associated with a very high rate of serum aminotransferase elevations during therapy and has been linked to several instances of clinically apparent, acute liver injury.
Tacrine (tak' reen) was the first acetylcholinesterase inhibitor introduced into clinical use for management of Alzheimer disease. Tacrine acts by inhibiting the metabolism of acetylcholine and thus prolonging its activity and raising levels in the cerebral cortex. Therapy with tacrine improves mental functioning in patients with mild-to-moderate dementia of Alzheimer disease. Tacrine was approved for use in the United States in 1993 as therapy of mild-to-moderate dementia of the Alzheimer type. Tacrine was marketed in capsules of 10, 20, 30 and 40 mg under the brand name Cognex with the typical dose being 20 to 40 mg four times daily. Tacrine has dose limiting side effects including diarrhea, nausea, vomiting, abdominal discomfort, dizziness, headache, anxiety, blurred vision, dry mouth and insomnia, symptoms typical of cholinergic stimulation. Because of continuing concerns over safety and availability of other acetylcholinesterase inhibitors, tacrine was withdrawn from use in 2013.
Strikingly, therapy with tacrine is associated with serum aminotransferase elevations in almost half of patients. These elevations usually arise within 6 to 8 weeks of starting therapy and rapidly resolve when therapy is stopped. Elevations above 3 times the upper limit of the normal range (ULN) occur in 25%, above 10 times ULN in 6% and above 20 times ULN in 2% of patients. Accompanying elevations in alkaline phosphatase and bilirubin are rare, and the ALT abnormalities are usually asymptomatic and resolve rapidly when therapy is stopped or with dose reduction. Monitoring of serum aminotransferase levels during tacrine therapy is recommended, with dose modification for ALT elevations above 3 times the ULN and discontinuation if levels rise above 5 times the ULN. In prelicensure studies, no instances of clinically apparent acute liver injury with jaundice were reported. Subsequently, however, several cases of acute hepatocellular injury with jaundice attributed to tacrine have been reported, generally arising within 2 to 8 weeks of starting therapy and usually resolving rapidly with discontinuation. Eosinophilia often accompanies the hepatic injury due to tacrine, but rash and fever are uncommon as are autoantibodies. Rechallenge often leads to recurrence of the hepatic injury with a somewhat shorter latency but similar or milder course. In many patients, the serum aminotransferase elevations resolve even without drug discontinuation or dose modification. Nevertheless, fatal cases of liver injury attributed to tacrine have been reported to the sponsor. Routine monitoring of serum aminotransferase levels for the first six months of therapy is recommended. However, the availability of other oral anticholinesterase inhibitors that are given only once or twice daily, do not require ALT monitoring and only rarely cause liver enzyme elevations has led to the withdrawal of tacrine from clinical use in the United States.
Mechanism of Injury
Tacrine undergoes first pass metabolism by the liver and is extensively metabolized by the cytochrome P450 system. The hepatotoxicity of tacrine is probably related to production of a toxic intermediate, but the precise mechanism of injury is not known.
Outcome and Management
The hepatotoxicity of tacrine is usually marked by transient and asymptomatic, moderate-to-severe elevations in serum aminotransferase levels that resolve rapidly with discontinuation. More severe instances of hepatotoxicity with symptoms and jaundice have been reported but are rare. Tacrine has not been linked to cases of acute liver failure, chronic hepatitis or vanishing bile duct syndrome, at least in the published literature. The safety of switching to another acetylcholinesterase inhibitor after tacrine hepatotoxicity has not been shown, but there is little reason to suspect that cross sensitivity exists.
|Medication:||Tacrine (75 mg daily)|
|Severity:||3+ (jaundice, hospitalization)|
|Time After Starting||Time After Stopping||ALT* (U/L)||Alk P* (U/L)||Bilirubin* (mg/dL)||Other|
|20 days||0||1700||130||4.1||Fever and jaundice|
|22 days||0||2200||135||1.2||Tacrine stopped|
|4 weeks||5 days||799||195||0.5||Liver biopsy|
|5 weeks||2 weeks||80||110||0.6|
|8 weeks||5 weeks||30||95||0.5||Fully recovered|
|DRUG||CAS REGISTRY NUMBER||MOLECULAR FORMULA||STRUCTURE|
Top of page